Colorado, 2023

Winter Storm and Heavy Snow in Colorado, November 23 to 25, 2023

November 23 to 25, 2023 · NWS GJT · 8 events in 8 counties and zones

A closed low pressure system pushed across eastern Utah into southern Colorado, bringing moderate to heavy snowfall to the eastern Utah mountains and central and southern mountains of western Colorado, impacting post-Thanksgiving travel. Heavy snow bands resulted in localized areas of heavier snowfall across the southern valleys and mountains as well as valleys of northwest Colorado.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low pressure system pushed across eastern Utah into southern Colorado, bringing moderate to heavy snowfall to the eastern Utah mountains and central and southern mountains of western Colorado, impacting post-Thanksgiving travel. Heavy snow bands resulted in localized areas of heavier snowfall across the southern valleys and mountains as well as valleys of northwest Colorado. Winds gusted above 45 mph in the San Juans with a peak of 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 23, 9:47 PM MST, 1 hour 13 minutes earlier. Its key messages:

  • Showers start to develop this evening and overnight.
  • A strong system will bring snow to the mountains as well as most valleys tonight and Friday. The central and southern mountains are favored to receive higher totals with lower accumulations in the valleys.
  • Slick and hazardous roads are likely in the mountains for post-Thanksgiving holiday travel Friday. Continue to check the latest forecast and consider altering plans if travelling in the high country.
  • Much colder temperatures will arrive with this late week system. Temperatures will remain unseasonably cold (by more than 10 degrees in some areas) this weekend.
Area forecast discussion, Nov 23, 9:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
947 PM MST Thu Nov 23 2023

.KEY MESSAGES...
- Showers start to develop this evening and overnight.

- A strong system will bring snow to the mountains as well as
  most valleys tonight and Friday. The central and southern
  mountains are favored to receive higher totals with lower
  accumulations in the valleys.

- Slick and hazardous roads are likely in the mountains for
  post-Thanksgiving holiday travel Friday. Continue to check the
  latest forecast and consider altering plans if travelling in
  the high country.

- Much colder temperatures will arrive with this late week
  system. Temperatures will remain unseasonably cold (by more
  than 10 degrees in some areas) this weekend.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 341 PM MST Thu Nov 23 2023

Satellite imagery currently shows a low dropping south along
the Oregon- Idaho Border into Nevada while a moist boundary
extends from southern Idaho southwest into Nevada. A wave is
starting to form, indicative of cyclogenesis as the low
continues to drop into the Great Basin. Models are struggling
to capture this feature, however, treating the low more as an
occluded barotropic system. The high-res models do a better job,
but don't really show the frontogentic boundary forming until
Friday morning into the afternoon as it sweeps east through
Utah. The models do seem to sync up this evening, about 12 hours
into the run, tracking the low pressure system southeast across
northern Nevada into western Utah overnight. The latest runs
have slowed the movement of the low significantly over the
earlier model runs with it not moving into eastern Utah until
Friday evening and finally pushing east of the Divide Saturday
Morning. The GFS seems to be more in line with the European and
GEFS ensemble means dropping the low farther south along the
north face of the San Juan Mountains and about six hours behind
the deterministic European and Canadian models. All this says is
that the models are still struggling with this shoulder season
between Summer and Winter. This system is advecting most of the
moisture with it as it drops down through the Pacific Northwest,
but does pick up extra moisture out of Southern California and
Arizona in the southwesterly flow that will increase the snow
through the southern and central mountains.

Expect snow showers to start to move into the eastern Uinta
Mountains this evening, spreading southeast across the higher
terrain of eastern Utah and Western Colorado overnight into Friday
morning as the upper-level support from the jet moves into the area.
The orographics of the southwesterly flow favors the southwestern
faces of the San Juan Mountains and Grand Mesa where Winter Storm
Warnings are in place. Look for accumulations of 8 to 16 inches
of snow in the southern San Juans with locally higher amounts
up to 24 inches possible in the eastern San Juans, and
accumulations of 8 to 14 inches above 8000 feet and 4 to 8
inches at lower elevations on Grand Mesa. The periods of heavier
snow will generally fall in these areas Friday afternoon and
evening with showers tapering off into Saturday. Winter Weather
Advisories are in place for the eastern Uinta Mountains, the
eastern Tavaputs, and the La Sal and Abajo mountains in Utah. In
Colorado, Winter Weather Advisories are in place for the Roan
Cliffs to the Flat Tops, the Uncompahgre Plateau, the northern
face of the San Juan Mountains, and for the West Elk, Elk and
Sawatch mountains. The northern areas will see the heaviest snow
overnight through Friday morning while the heavier snow will
come to the southern areas Friday afternoon and evening. If you
have to be out on mountain roads tonight through Saturday
morning, plan for winter driving conditions by leaving early and
keeping a winter emergency kit in your vehicle.

Temperatures will run near normal to about five degrees below normal
Friday with the cloud cover and showers, but will fall to five to
ten degrees below normal by Saturday morning. The lower valleys
across the region will generally see precip in the form of rain
through Friday, but will likely see a little snow overnight into
Saturday before this system moves out.

.LONG TERM...(Saturday through Thursday)
Issued at 341 PM MST Thu Nov 23 2023

By Saturday morning, the H5 and H7 low will be tracking over west-
central Colorado with the trough axis swinging through southwest
Colorado and the low moving onto the Front Range by Saturday
afternoon. The location of this low and flow around it would tend to
favor the Grand Mesa and northwest facing slopes of the San Juans
and into the Elks across Vail Pass, which could lend itself to a
messy morning commute Saturday morning. The cold air will be pouring
in at this time behind this trough with H7 temps in the -10C to -14C
range across the area with colder air favoring the north and central
portions of the CWA. While dynamic forcing will be waning through
the morning and afternoon on Saturday, favorable orographics and
cold air in the dendritic growth zone at H7 should result in
continued light snowfall during the afternoon before coming to an
end by Saturday evening. Some valleys could also wake up Saturday
morning to a little bit of fresh snow on the ground given the
advection of cold air, lowering snow levels to lower valley floors.
Amounts in the valleys at this time end up below advisory levels as
limited moisture remains by the time the snow levels lower to valley
floors but this will be something to monitor based on the timing and
if this low slows down in its eastward progression.

Cold northerly flow and drier air moves in Saturday evening, putting
an end to snow with clearing skies resulting in efficient
radiational cooling. Sunday morning could be one of our coldest
nights of the Fall thus far as lows will drop into the single digits
for the higher valleys and mountain towns with teens in the lower
valleys and below zero readings for the mountain areas. Highs will
have a tough time warming much above freezing on Sunday with
readings about 15 degrees below normal. This northerly flow remains
in place through about mid week as high pressure builds to the west
and the western slope remains in the northerly flow on the front
side of this high pressure with persistent troughing over the Great
Lakes and Midwest. There are hints of a Rex Block also over the west
with a low circulation over the Desert Southwest underneath a large
high pressure over the northern Great Basin and PacNW, which could
be contributing to this persistent dry northerly flow and not much
in the way of a warmup as highs still remain around 5 to 10 degrees
below normal through mid next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 938 PM MST Thu Nov 23 2023

Ceilings will gradually lower tonight as an approaching winter
storm fills in the lower levels of the atmosphere with more
moisture. Light rain and snow will begin impacting terminals
overnight and into the afternoon Friday. Rain/snow mixes can be
expected in valleys, while just snow will fall at mountain
terminals. Most locales will switch to all snow by sunset and
precipitation will continue through the close of this TAF
period and beyond. Gusty winds and snow showers will create
visibility restrictions on Friday at many terminals. ILS
breakpoints are still expected at most TAF sites through the
afternoon and into the evening hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 AM MST Saturday for COZ003.
     Winter Storm Warning until 11 AM MST Saturday for COZ009-019.
     Winter Weather Advisory until 11 AM MST Saturday for COZ010-
     012-013-017-018.
     Winter Weather Advisory from 5 AM Friday to 11 AM MST Saturday
     for COZ023.
UT...Winter Weather Advisory until 5 AM MST Saturday for UTZ025.
     Winter Weather Advisory until 11 AM MST Saturday for UTZ028.
     Winter Weather Advisory until 11 PM MST Friday for UTZ023.
&&

SHORT TERM...DB
LONG TERM...MDA
AVIATION...L/T/B
Hazardous weather outlook, Nov 23, 3:32 AM MST, 19 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
332 AM MST Thu Nov 23 2023

COZ001>014-017>023-UTZ022>025-027>029-241045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
332 AM MST Thu Nov 23 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Rain and snow showers begin to develop this evening and increase
in coverage tonight. Snow levels will be around 5000 to 6000 feet.
Several inches could fall in the mountains and some of the valleys
by Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers are expected Friday morning through Saturday
morning. Moderate to heavy snow is expected in the mountains and
possibly in some of the valleys. Most locations may turn over to
snow Friday evening where the showers continue. Conditions begin
to dry out Saturday afternoon. Cooler temperatures are expected
following this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 3 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Grand and Battlement Mesas

When
November 23, 11:00 PM MST to November 25, 12:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 7 to 14 inches of snow fell across the area, with locally higher amount of 25 inches reported at Park Reservoir SNOTEL. Winds less than 45 mph.

Winter Weather, Flattop Mountains

When
November 23, 11:00 PM MST to November 24, 7:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 4 to 6 inches of snow fell across the area with locally higher amounts up to 18 inches at Bison Lake SNOTEL. Winds less than 45 mph.

Winter Weather, West Elk and Sawatch Mountains

When
November 24, 2:00 AM MST to November 25, 2:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area with locally higher amount of 14 at McClure Pass. 6.5 inches reported at Crested Butte 6.2N. Winds less than 45 mph.

Winter Storm, Southwestern San Juan Mountains

When
November 24, 3:00 AM MST to November 25, 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 10 to 24 inches of snow fell across the area with locally higher amounts of up to 36 inches at Upper San Juan SNOTEL, with 6 to 12 inches at the lower elevations which includes CoCoRaHS. Winds gusted between 45 and 60 mph with up to 67 mph at Eagle.

Winter Weather, San Juan River Basin

When
November 24, 7:00 AM MST to November 25, 2:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 5 to 8 inches of snow fell across the area (includes CoCoRaHS).

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
November 24, 8:00 AM MST to November 25, 12:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Generally 18 inches of snow fell at Columbine Pass SNOTEL, with 1 to 2 inches across the lower elevations. Winds less than 45 mph.

Winter Weather, Central Yampa River Basin

When
November 24, 9:00 AM MST to November 25, 4:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 6 to 8 inches of snow fell across the area. 7.7 inches reported at Meeker.

Heavy Snow, Animas River Basin

When
November 24, 11:00 AM MST to 8:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area with up to a foot at Hesperus 4.9 SE. Winds less than 30 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145153, 1145155, 1145154, 1145169, 1145171, 1145158, 1145149, 1145170.